MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1857
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 141.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and had offset coil winds.The pc400 was advanced through a demonstration microcatheter and out of the distal tip without an issue.However, while retracting the pc400 into its introducer sheath during re-sheathing, resistance was encountered as the offset coil winds began to compress inside the introducer sheath.Conclusions: evaluation of the returned pc400 revealed that the embolization coil winds were offset.If the coil is returned un-sheathed, damage such as offset coil winds may occur.Further evaluation of the returned pc400 revealed that the device was able to re-sheathed and advanced through a demonstration microcatheter without an issue.Therefore, the root cause of the reported resistance could not be determined.Upon re-sheathing the pc400 after the functional test, resistance was encountered as the offset coil winds began to bunch up inside the introducer sheath and the pc400 could not be advanced any further.Evaluation of the returned handle revealed that a piece of pet heat shrink tubing was stuck inside the nosecone.If the handle is actuated during an attempt to detach a coil, the pet heat shrink tubing may become stuck inside the nosecone of the handle.During the functional test, the pet lock heat shrink tubing was removed from the nosecone and the handle was functionally tested within specification.The pet heat shrink tubing from the pusher assembly may have contributed to the handle inability of detaching the coil during the procedure.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-02133; 3005168196-2018-02134.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s) and a penumbra coil detachment handle (handle).During the procedure, the physician successfully placed one pc400 using a non-penumbra microcatheter.The physician then felt resistance while advancing another pc400 within the microcatheter and, therefore, the pc400 was removed.The physician then successfully placed two p400s.The physician then attempted to place another pc400, however was unable to detach the embolization coil using the handle.The physician therefore used a new handle to successfully detach the coil.The procedure was then completed using five additional pc400s.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8007645
Report Number3005168196-2018-02132
Device Sequence Number1151020
Product Code HCG
UDI-Device Identifier00814548010748
UDI-Public00814548010748
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/27/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/28/2023
Device Catalogue Number4002C1857
Device Lot NumberF66239
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/13/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2018
Initial Report FDA Received Date10/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR
Date Report Sent to FDA01/01/2005